You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s strange. So you begin thinking about likely causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate lately). But your head was aching yesterday, and you did take some aspirin before bed.
Could it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Could aspirin be one of those medications? And does that mean you should quit taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
The long standing rumor has linked tinnitus symptoms with numerous medications. But what is the truth behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medicines. The fact is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:
- Starting a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medication causing the tinnitus. It’s the stress of the entire ordeal, though the confusion between the two is somewhat understandable.
- Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
- The affliction of tinnitus is fairly prevalent. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough people will begin taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
What Medications Are Connected to Tinnitus
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Link
There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for specific instances. High doses have been proven to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.
Blood Pressure Medicine
Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics are known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you may typically encounter.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you used is causing that ringing. But the thing is: Dosage is again very significant. Generally speaking, tinnitus starts at really high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t often large enough to trigger tinnitus. The good news is, in most cases, when you quit taking the large doses of aspirin, the tinnitus symptoms will dissipate.
Check With Your Doctor
There are some other medications that may be capable of triggering tinnitus. And there are also some odd medication combinations and interactions that may generate tinnitus-like symptoms. That’s the reason why your best course of action is going to be talking about any medication worries you may have with your doctor or pharmacist.
That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.